Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 340, NWS Memphis, TN

December 1, 2018Phillips County, Arkansas; Coahoma County, Quitman County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Dec 1, 2018, 6:36 AM CST for Phillips County, Arkansas; Coahoma County, Quitman County, Mississippi. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 1, 2018, 6:36 AM CST (12:36 UTC)
Expired
Dec 1, 2018, 7:15 AM CST
In force
39 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Phillips County, AR, Coahoma County, MS, Quitman County, MS

The radar

The Little Rock radar (KLZK), 150 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 1, 7:15 AM CSTHAIL 1Clarksdale, MSSOCIAL MEDIA REPORT OF QUARTER SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 1, 1:58 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 0.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

044 
WUUS54 KMEG 011236
SVRMEG
ARC107-MSC027-119-011315-
/O.NEW.KMEG.SV.W.0340.181201T1236Z-181201T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
636 AM CST SAT DEC 1 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southern Phillips County in eastern Arkansas...
  Coahoma County in northwestern Mississippi...
  Southwestern Quitman County in northwestern Mississippi...

* Until 715 AM CST.

* At 636 AM CST, a severe thunderstorm was located near Trusten
  Holder WMA, or 11 miles southwest of White River National Wildlife
  Refuge, moving northeast at 65 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Clarksdale, Elaine, White River National Wildlife Refuge,
  Helena-West Helena, Jonestown, Friars Point, Dublin, Kings,
  Sherard, Crumrod, Lake View, Coahoma, Lyon, Lula, Mattson, Rena
  Lara, Mosby Spur, Ferguson, Counts and Wabash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until 800 AM CST for eastern
Arkansas.

LAT...LON 3414 9108 3417 9109 3422 9106 3423 9107
      3434 9102 3434 9100 3438 9100 3452 9057
      3442 9040 3407 9044 3407 9045 3399 9045
      3399 9066 3412 9066 3412 9112
TIME...MOT...LOC 1236Z 241DEG 57KT 3406 9117 

HAIL...1.50IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 1, 6:11 AM CST, 25 minutes earlier.

Area forecast discussion, Dec 1, 6:11 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
611 AM CST Sat Dec 1 2018

.UPDATE...

Updated to include 12Z aviation discussion below.

&&

.PREV DISCUSSION... /issued 352 AM CST Sat Dec 1 2018/

DISCUSSION...

A line of thunderstorms is moving quickly to the East across
Eastern Arkansas. Conditions remain marginally favorable for
strong to severe thunderstorms. Surface based CAPE over 300 J/kg
seems sufficient to balance around 40 kts of shear and 0-3 km SRH
up to around 400 m2/s2. Corning, Arkansas recently reported a wind
gust of 50 mph. At the speed the line is moving, it will likely
outrun the greatest instability over the next hour or two
resulting in a diminishing threat of severe thunderstorms.

Beyond the early morning severe threat, the only concern today
might be strong gradient winds. South winds are likely to be
sustained between 15 and 20 knots this morning with gusts to 25
kts...just enough to blow around lawn furniture, trash cans and
other unsecured relatively light objects. By midday, areas West
of the Mississippi River should see more sun than clouds with
significant clearing area wide during the afternoon hours. After
the rain ends and skies clear, temperatures will soar into the low
to middle 70s, as much as 20 degrees above normal.

A very broad trough centered over the Rockies into West Texas will
begin to shift over the Plains Sunday. Slight height falls over
the Mississippi River Valley will result in slightly cooler
conditions across the Midsouth Sunday. A reinforcing cold front
will move rapidly across the Midsouth late Sunday ushering in a
cooler and dry airmass for the beginning of the work week.

The broad trough over the plains will gradually shift East through
the upcoming work week, deamplifying a bit and resulting in
Northwest Flow across the Midsouth. At the surface a high pressure
will prevail midweek, keeping conditions dry. As a result partly
cloudy to cloudy conditions are expected, along with near to
slightly below normal temperatures. Little to no precipitation is
expected through midweek, with slightly higher chance of rain late
Thursday into Friday.

30

&&

.AVIATION...
/12z TAFs/

A mix of MVFR and IFR conds in the short term as a cluster of
showers and thunderstorms move along a frontal boundary near the
Mississippi River. Conditions should begin to improve to VFR behind
the front over the next couple of hours for JBR and MEM...with
MKL and TUP within a couple hours later. Winds will shift back to
the southwest behind the front and strengthen to 13-16 kts with
gusts to 25 kts through sundown. Thereafter, winds will relax to
around 10 kts from the southwest with clear skies.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Dec 1, 5:33 AM CST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
533 AM CST Sat Dec 1 2018

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-021345-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
533 AM CST Sat Dec 1 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe storms will remain possible early this
morning, mainly in East Arkansas. Damaging winds will be the
primary threat.

Additional strong storms may develop this afternoon in West
Tennessee near the Tennessee River.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Dec 1, 2:36 AM CST, 4 hours before
Special Weather Statement
National Weather Service Memphis TN
236 AM CST SAT DEC 1 2018

ARZ009-018-MOZ113-010915-
Greene AR-Clay AR-Dunklin MO-
236 AM CST SAT DEC 1 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 AM CST
FOR...

Northwestern Greene County in eastern Arkansas...
Clay County in eastern Arkansas...
Northeastern Dunklin County in southeastern Missouri...

At 235 AM CST...a strong thunderstorm producing winds at least 40 mph
was located over Knobel, or near Corning, moving northeast at 55 mph.

Very heavy rain is also possible with this thunderstorm.

People in northwestern Greene...Clay and northeastern Dunklin
Counties should monitor this storm closely.

LAT...LON 3663 8996 3635 8996 3611 9077 3615 9075
      3615 9081 3629 9081 3630 9079 3628 9075
      3641 9075 3643 9078 3650 9078 3650 9022
      3654 9021 3655 9019 3659 9019 3663 9015
TIME...MOT...LOC 0835Z 240DEG 48KT 3632 9057
Local storm report, Dec 1, 4:05 AM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
405 AM CST SAT DEC 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 AM     TSTM WND GST     1 NW MALDEN             36.60N  89.99W
12/01/2018  M60 MPH          DUNKLIN            MO   AWOS

&&

AC3
Special weather statement, Dec 1, 6:00 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
600 AM CST SAT DEC 1 2018

ARZ049-058-MSZ007-010-011230-
Phillips AR-Lee AR-Tunica MS-Coahoma MS-
600 AM CST SAT DEC 1 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 AM CST
FOR...

Northern Phillips County in eastern Arkansas...
Southeastern Lee County in eastern Arkansas...
Southern Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...

At 600 AM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Elaine, moving
northeast at 65 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Phillips...southeastern Lee...southern Tunica and
northeastern Coahoma Counties should monitor this storm closely.

LAT...LON 3447 9100 3472 9055 3452 9027 3428 9089
TIME...MOT...LOC 1200Z 236DEG 58KT 3439 9086
Special weather statement, Dec 1, 6:17 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
617 AM CST SAT DEC 1 2018

MSZ001-TNZ088-011245-
DeSoto MS-Shelby TN-
617 AM CST SAT DEC 1 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 AM CST
FOR...

Northeastern DeSoto County in northwestern Mississippi...
Southeastern Shelby County in western Tennessee...

At 617 AM CST...a strong thunderstorm producing winds at least 40 mph
was located over Horn Lake, moving northeast at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern DeSoto and southeastern Shelby Counties should
monitor this storm closely.

LAT...LON 3512 9006 3529 8964 3500 8965 3499 8972
      3498 8973 3488 9014
TIME...MOT...LOC 1217Z 229DEG 54KT 3497 9003
Special weather statement, Dec 1, 6:22 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
622 AM CST SAT DEC 1 2018

ARZ028-TNZ019-048>051-011315-
Mississippi AR-Tipton TN-Crockett TN-Lauderdale TN-Dyer TN-
Haywood TN-
622 AM CST SAT DEC 1 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 715 AM CST
FOR...

Northeastern Mississippi County in eastern Arkansas...
Northeastern Tipton County in western Tennessee...
Northwestern Crockett County in western Tennessee...
Lauderdale County in western Tennessee...
Southern Dyer County in western Tennessee...
Northwestern Haywood County in western Tennessee...

At 622 AM CST...a strong thunderstorm producing winds at least 40 mph
was located over Ft Pillow, or near Fort Pillow State Park, moving
northeast at 65 mph.

People in northeastern Mississippi...northeastern Tipton...
northwestern Crockett...Lauderdale...southern Dyer and northwestern
Haywood Counties should monitor this storm closely.

LAT...LON 3603 8917 3602 8917 3601 8920 3598 8918
      3561 8923 3553 8993 3599 8984
TIME...MOT...LOC 1222Z 241DEG 57KT 3565 8979
Special weather statement, Dec 1, 6:24 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
624 AM CST SAT DEC 1 2018

ARZ049-MSZ001-007-008-012-011300-
Lee AR-Tunica MS-DeSoto MS-Panola MS-Tate MS-
624 AM CST SAT DEC 1 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 AM CST
FOR...

Southeastern Lee County in eastern Arkansas...
Tunica County in northwestern Mississippi...
Southwestern DeSoto County in northwestern Mississippi...
Northwestern Panola County in northwestern Mississippi...
Western Tate County in northwestern Mississippi...

At 624 AM CST...a strong thunderstorm producing winds at least 40 mph
was located near Tunica, or 8 miles northeast of St Francis National
Park, moving northeast at 65 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Lee...Tunica...southwestern DeSoto...
northwestern Panola and western Tate Counties should monitor this
storm closely.

LAT...LON 3485 9037 3486 9034 3485 9032 3485 9031
      3486 9030 3487 9031 3490 9027 3487 9004
      3452 8993 3449 9020 3451 9020 3451 9030
      3448 9031 3447 9047 3451 9054 3474 9057
TIME...MOT...LOC 1224Z 232DEG 59KT 3463 9047

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 9:30 PM CSTSpecial Weather StatementMEGMississippi30 min
Dec 1, 2:36 AM CSTSpecial Weather StatementMEGClay39 min
Dec 1, 3:01 AM CSTSevere Thunderstorm WarningMEGClay29 min
Dec 1, 3:08 AM CSTSevere Thunderstorm WarningMEGClay, Craighead, Greene52 min
Dec 1, 3:24 AM CSTSevere Thunderstorm WarningMEGClay21 min
Dec 1, 6:00 AM CSTSpecial Weather StatementMEGPhillips30 min
Dec 1, 7:08 AM CSTSevere Thunderstorm WarningMEGPhillips52 min
Dec 1, 5:56 AM CSTSevere Thunderstorm WarningMEGDeSoto, Tate, Tunica19 min
Dec 1, 6:24 AM CSTSpecial Weather StatementMEGTunica36 min
Dec 1, 6:52 AM CSTSpecial Weather StatementMEGTate53 min
Dec 1, 7:23 AM CSTTornado WarningMEGCoahoma, Quitman37 min
Dec 1, 7:53 AM CSTSevere Thunderstorm WarningMEGLafayette, Marshall, Panola, Tate52 min
Dec 1, 8:41 AM CSTSevere Thunderstorm WarningMEGBenton, Lafayette, Marshall, Tippah, Union49 min
Dec 1, 9:10 AM CSTSpecial Weather StatementMEGPanola35 min
Dec 1, 1:18 PM CSTSpecial Weather StatementMEGBenton27 min
Dec 1, 3:36 PM CSTSpecial Weather StatementMEGTishomingo24 min
Dec 1, 3:43 PM CSTSpecial Weather StatementMEGItawamba47 min
Dec 1, 3:51 PM CSTSpecial Weather StatementMEGMonroe54 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.